Opioid-receptor Agonist-related Prescribing Precautions

The United States is in the midst of an opioid overdose epidemic. Opioid analgesics and heroin killed more than 33,000 people in 2015, more than during any other year on record. Nearly half of all opioid overdose deaths were related to prescription opioid analgesics.88 The hallmark of opioid overdose is the presence of the “opioid overdose triad,” i.e., (1) pinpoint pupils (miosis), (2) unconsciousness, and (3) respiratory depression.89 Respiratory depression is related to mu-receptor activation in the brainstem, which decreases the sensitivity of respiratory chemoreceptors to carbon dioxide.90

The sine qua non of opioid intoxication in a patient who is not in physiologic sleep, particularly when accompanied by miosis and lethargy, is respiratory depression defined as less than 12 breaths/min.91,92 Patients with respiratory rates less than 12 breath/min and stupor should be ventilated with a bag-valve mask; and administered naloxone, a competitive μ-receptor antagonist, which reverses all signs of opioid intoxication.91 Once the respiratory rate improves, the patient should remain under observation for 4 to 6 hours.

Mu-receptor activation in the brain causes dizziness, drowsiness, sedation, and cognitive changes.93,94 Cognitive chances present primarily in patients who already have cognitive dysfunction. Paradoxical CNS effects in the elderly are not uncommon. To avoid toxic and paradoxical effects in the elderly, dosages may have to be reduced by as much as one-half to one-fourth. Opioid analgesics also modulate mood and behavior, causing euphoria in some; and anxiety or dysphoria in others. Mu-receptor activation in the oculomotor nerve causes pupillary constriction.90

Repeated use of a constant dose opioid-receptor agonist can lead to tolerance or decreased therapeutic efficacy.95 Tolerance appears to be either innate, i.e., genetically determined; or acquired, which appears to have a pharmacokinetic or pharmacodynamic basis.96,97 Tolerance may develop with both acute and chronic opioid use. To maintain adequate analgesia, the development of tolerance requires either an increase in the dosage or frequency of drug administration. There does not appear to be any evidence that tolerance leads to dependence.

Dependence is a potential hazard of opioid use. However, patients who take opioids for acute pain rarely experience euphoria and even less likely to develop psychological or physical dependence. Clinically significant physical dependence is more likely to develop after several weeks of treatment with relatively large doses of an opioid.98,99 In these patients abrupt cessation of treatment results in withdrawal syndrome characterized by dilated pupils, rapid pulse, goose flesh, muscle jerks, flu-like symptoms, vomiting, diarrhea, tremors, yawning, and sleep.96

Opioid analgesic-related allergic reactions are rare. However, opioid-receptor agonists appear to directly activate mast cells and the release of vasoactive substances does not appear to have an immunologic basis.93 Opioid intolerance may manifest as μ-receptor agonists-associated histamine release causing pruritus and dilation of cutaneous blood vessels around the “blush areas,” such as the face, neck, and upper thorax. Histamine release can also lead to peripheral vasodilatation and orthostatic hypotension. Antihistamines, e.g., diphenhydramine, are effective to manage symptoms.

Nausea and vomiting, as a result of μ-receptor activation in the medullary chemoreceptor trigger zone, are common adverse effect associated with the initiation of opioid analgesic therapy. With chronic use, constipation is the most ADRs. Opioid analgesics in the gastrointestinal tract bind μ-receptors, which leads to an increase in the tone of the anterior portion of the stomach and decreases gastric motility. Constipation is dose related and patients do not develop tolerance to this effect. The risk may be minimized by increasing fluid and dietary fiber intake.100

As mentioned earlier, mu-receptor activation in the brainstem depresses respiratory chemoreceptor sensitivity to carbon dioxide.90 Concurrent administration of oxygen may cause apnea. Carbon dioxide retention produces intracranial vasodilatation leading to increased intracranial pressure; consequently, opioids should be used with extreme caution in patients with head injury. In patients with pulmonary disease, e.g., severe asthma or chronic obstructive pulmonary disease, opioids suppress the cough reflex, impair of ciliary activity, and aggravate bronchospasm.

The use of opioids in the pregnant or nursing patient is discouraged because of their general CNS depressant effects on the fetus and infant. The short-term use of therapeutic doses of codeine w/APAP is appropriate for the management of moderate-to-severe odontogenic pain. However, if the mother is a rapid metabolizer, i.e., genetic polymorphism related to CTP450 isoenzyme 2D6, she may produce much more morphine than those with normal metabolic activity.101 This, in 2 to 3 days, can lead to symptoms compatible with morphine overdose.101

Drug-drug interactions all seem to have either a pharmacodynamic or a pharmacokinetic basis. The most serious ADR to opioid analgesics therapy is respiratory depression.90 Consequently, the risk of respiratory depression is increased with concurrent prescriptions of other central nervous system depressants such as benzodiazepines, other sedative-hypnotic agents, and alcohol. Drug-drug interactions between opioid analgesics, alcohol, and sedatives are often present in fatal drug overdoses.